Previous |  Up |  Next

Article

Keywords:
curve shortening flow; maximal regularity; local inverse function theorem
Summary:
Local well-posedness of the curve shortening flow, that is, local existence, uniqueness and smooth dependence of solutions on initial data, is proved by applying the Local Inverse Function Theorem and $L^2$-maximal regularity results for linear parabolic equations. The application of the Local Inverse Function Theorem leads to a particularly short proof which gives in addition the space-time regularity of the solutions. The method may be applied to general nonlinear evolution equations, but is presented in the special situation only.
References:
[1] Almgren, F., Taylor, J. E., Wang, L.: Curvature-driven flows: a variational approach. SIAM J. Control Optimization 31 (1993), 387-438. DOI 10.1137/0331020 | MR 1205983 | Zbl 0783.35002
[2] Amann, H.: Maximal regularity for nonautonomous evolution equations. Adv. Nonlinear Stud. 4 (2004), 417-430. DOI 10.1515/ans-2004-0404 | MR 2100906 | Zbl 1072.35103
[3] Amann, H.: Maximal regularity and quasilinear parabolic boundary value problems. Recent advances in elliptic and parabolic problems. Hackensack, NJ: World Scientific (2005), 1-17. MR 2172562 | Zbl 1144.35034
[4] Amann, H.: Quasilinear parabolic problems via maximal regularity. Adv. Differ. Equ. 10 (2005), 1081-1110. MR 2162362 | Zbl 1103.35059
[5] Amann, H.: Existence and regularity for semilinear parabolic evolution equations. Ann. Sc. Norm. Super. Pisa, Cl. Sci., IV. Ser. 11 (1984), 593-676. MR 0808425 | Zbl 0625.35045
[6] Amann, H.: Quasilinear evolution equations and parabolic systems. Trans. Am. Math. Soc. 293 (1986), 191-227. DOI 10.1090/S0002-9947-1986-0814920-4 | MR 0814920 | Zbl 0635.47056
[7] Angenent, S. B.: Nonlinear analytic semiflows. Proc. R. Soc. Edinb., Sect. A 115 (1990), 91-107. DOI 10.1017/S0308210500024598 | MR 1059647 | Zbl 0723.34047
[8] Angenent, S. B.: Parabolic equations for curves on surfaces I. Curves with {$p$}-integrable curvature. Ann. Math. (2) 132 (1990), 451-483. MR 1078266 | Zbl 0789.58070
[9] Arendt, W., Chill, R., Fornaro, S., Poupaud, C.: {$L^p$}-maximal regularity for nonautonomous evolution equations. J. Differ. Equations 237 (2007), 1-26. DOI 10.1016/j.jde.2007.02.010 | MR 2327725
[10] Bothe, D., Prüss, J.: {$L_P$}-theory for a class of non-Newtonian fluids. SIAM J. Math. Anal. 39 (2007), 379-421. DOI 10.1137/060663635 | MR 2338412 | Zbl 1172.35052
[11] Brakke, K. A.: The Motion of a Surface by its Mean Curvature. Princeton, New Jersey: Princeton University Press. Tokyo: University of Tokyo Press (1978). MR 0485012 | Zbl 0386.53047
[12] Chou, K.-S., Zhu, X.-P.: The Curve Shortening Problem. Boca Raton, FL: Chapman & Hall/CRC. ix (2001). MR 1888641 | Zbl 1061.53045
[13] Clément, P., Li, S.: Abstract parabolic quasilinear equations and application to a groundwater flow problem. Adv. Math. Sci. Appl. 3 (1994), 17-32. MR 1287921 | Zbl 0811.35040
[14] Prato, G. Da, Grisvard, P.: Equations d'évolution abstraites non linéaires de type parabolique. Ann. Mat. Pura Appl., IV. Ser. 120 (1979), 329-396 French. DOI 10.1007/BF02411952 | MR 0551075 | Zbl 0471.35036
[15] Simon, L. De: Un'applicazione della teoria degli integrali singolari allo studio delle equazioni differenziali lineari astratte del primo ordine. Rend. Sem. Mat. Univ. Padova 34 (1964), 205-223 Italian. MR 0176192 | Zbl 0196.44803
[16] Deckelnick, K.: Weak solutions of the curve shortening flow. Calc. Var. Partial Differ. Equ. 5 (1997), 489-510. DOI 10.1007/s005260050076 | MR 1473305 | Zbl 0990.35076
[17] Deckelnick, K., Dziuk, G., Elliott, C. M.: Computation of geometric partial differential equations and mean curvature flow. Acta Numerica 14 (2005), 139-232. DOI 10.1017/S0962492904000224 | MR 2168343 | Zbl 1113.65097
[18] DeTurck, D. M.: Deforming metrics in the direction of their Ricci tensors. J. Differ. Geom. 18 (1983), 157-162. MR 0697987 | Zbl 0517.53044
[19] Ecker, K.: Regularity Theory for Mean Curvature Flow. Progress in Nonlinear Differential Equations and Their Applications 57. Boston, MA: Birkhäuser (2004). MR 2024995 | Zbl 1058.53054
[20] Escher, J., Prüss, J., Simonett, G.: A new approach to the regularity of solutions for parabolic equations. Evolution Equations. Proceedings in honor of the 60th birthdays of P. Bénilan, J. A. Goldstein and R. Nagel. New York, NY: Marcel Dekker. Lect. Notes Pure Appl. Math. 234 (2003), 167-190. MR 2073744 | Zbl 1070.35009
[21] Giga, Y.: Surface Evolution Equations. A level set approach. Monographs in Mathematics 99. Basel: Birkhäuser (2006). MR 2238463 | Zbl 1096.53039
[22] Guidetti, D.: A maximal regularity result with applications to parabolic problems with nonhomogeneous boundary conditions. Rend. Semin. Mat. Univ. Padova 84 (1990), 1-37 (1991). MR 1101280
[23] Hieber, M., Rehberg, J.: Quasilinear parabolic systems with mixed boundary conditions on nonsmooth domains. SIAM J. Math. Anal. 40 (2008), 292-305. DOI 10.1137/070683829 | MR 2403322 | Zbl 1221.35194
[24] Huisken, G., Polden, A.: Geometric evolution equations for hypersurfaces. Calculus of variations and geometric evolution problems. (Cetraro, 1996), Berlin: Springer. Lect. Notes Math. 1713 (1999), 45-84. MR 1731639 | Zbl 0942.35047
[25] Ladyženskaja, O. A., Solonnikov, V. A., Ural'ceva, N. N.: Linear and Quasilinear Equations of Parabolic Type. Moskva: Izdat. `Nauka' (1967), Russian. MR 0241822
[26] Luckhaus, S., Sturzenhecker, T.: Implicit time discretization for the mean curvature flow equation. Calc. Var. Partial Differ. Equ. 3 (1995), 253-271. DOI 10.1007/BF01205007 | MR 1386964 | Zbl 0821.35003
[27] Lunardi, A.: Analytic Semigroups and Optimal Regularity in Parabolic Problems. Progress in Nonlinear Differential Equations and their Applications. 16. Basel: Birkhäuser (1995). MR 1329547 | Zbl 0816.35001
[28] Lunardi, A.: Interpolation Theory. 2nd ed. Appunti. Scuola Normale Superiore di Pisa (Nuova Serie) 9. Pisa: Edizioni della Normale (2009). MR 2523200 | Zbl 1171.41001
[29] Mikula, K., Ševčovič, D.: Computational and qualitative aspects of evolution of curves driven by curvature and external force. Comput. Vis. Sci. 6 (2004), 211-225. DOI 10.1007/s00791-004-0131-6 | MR 2071441
[30] Prüss, J., Schnaubelt, R.: Solvability and maximal regularity of parabolic evolution equations with coefficients continuous in time. J. Math. Anal. Appl. 256 (2001), 405-430. DOI 10.1006/jmaa.2000.7247 | MR 1821747 | Zbl 0994.35076
[31] Prüss, J.: Maximal regularity for evolution equations in {$L_p$}-spaces. Conf. Semin. Mat. Univ. Bari (2002), 1-39 (2003). MR 1988408
[32] Saal, J.: Strong solutions for the Navier-Stokes equations on bounded and unbounded domains with a moving boundary. Electron. J. Differ. Equ., Conf. 15 (2007), 365-375. MR 2316145
[33] Simonett, G.: The Willmore flow near spheres. Differ. Integral Equ. 14 (2001), 1005-1014. MR 1827100 | Zbl 1161.35429
[34] Zeidler, E.: Nonlinear Functional Analysis and its Applications. Volume I: Fixed-point theorems. Translated from the German by Peter R. Wadsack. New York: Springer-Verlag (1993). MR 0816732 | Zbl 0794.47033
[35] Zhu, X.-P.: Lectures on Mean Curvature Flows. AMS/IP Studies in Advanced Mathematics 32. Providence, RI: American Mathematical Society (AMS), Somerville: International Press (2002). MR 1931534 | Zbl 1197.53087
Partner of
EuDML logo